Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS Kansas City, MO

March 12, 2006Clay County, Platte County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 12, 2006, 4:38 PM CST for Clay County, Platte County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2006, 4:38 PM CST (22:38 UTC)
Expired
Mar 12, 2006, 5:15 PM CST
In force
37 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, KS, Wyandotte County, KS, Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 11:49 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
826 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:40 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 12, 3:40 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CST SUN MAR 12 2006

.DISCUSSION...

SEVERE WEATHER ONGOING AT THIS TIME. AS SURFACE LOW EXITS THIS
EVENING...SO WILL THE THUNDERSTORMS. HAVE TAPERED OFF POPS FROM WEST
TO EAST DURING THE EVENING. IF DRYLINE DOES NOT IGNITE IN SOUTHEAST
KANSAS IN THE CU FIELDS THIS AFTERNOON...MAY BE ABLE TO TAKE TSRA
OUT OF FORECAST A BIT EARLIER. SEEING WINDS SHIFTING MORE TO THE
SOUTHWEST...AND DEWPOINT DEPRESSION INCREASING. IF DRYLINE LIGHTS
UP...SHOULD BE IN THE NEXT 2 HOURS.

PRECIP WILL WRAP AROUND THE BACK SIDE OF THE LOW OVERNIGHT...BUT NOT
EXPECTING MUCH IN THE WAY OF PRECIP WITH THAT EXCEPT POSSIBLY IN
EXTREME NORTHERN MO. HAVE JUST SLIGHT CHANCE POPS IN THAT AREA. WE
SHOULD SEE AN EXTENSIVE STRATUS DECK HOWEVER.

TEMPERATURES BEHIND THE COLD FRONT ARE MUCH COOLER...WITH LOWS
TONIGHT IN THE MID 30S IN NORTHWEST MO.  SHOULD SEE A LARGE TEMP
GRADIENT DOWN TO CENTRAL MO. ON MONDAY...WITH THE STRATUS DECK...THE
DIURNAL RANGE SHOULD ONLY BE ABOUT 10 DEG WITH A BREEZY NORTHWEST
WIND.  SURFACE HIGH IS IN PLACE ACROSS THE AREA ON TUESDAY WITH
TEMPERATURES REBOUNDING ONLY SLIGHTLY. BY WEDNESDAY...WE SEE ANOTHER
LOW DEVELOP ON THE WESTERN HIGH PLAINS. HAVE INTRODUCED PRECIP FOR
WEDNESDAY NIGHT. THE GULF MOISTURE LOOKS TO BE ABLE TO GET
HERE...AND MAY NEED TO BRING POPS INTO WED AFTERNOON. GFS SOUNDINGS
SHOW SOME ELEVATED INSTABILITY POSSIBLE...BUT HAVE LEFT THUNDER OUT
FOR NOW.

HIGH PRESSURE ACROSS MOST OF THE REGION THROUGH THE REST OF THE
WEEK. MID RANGE MODELS SHOWING SOME SIGNAL FOR ANOTHER FRONT TO GO
THROUGH NEXT SUNDAY. HAVE PUT IN SLIGHT CHANCES THUS FAR.

27

&&

.PREV DISCUSSION...

415 AM SUN...
COMPLEX WEATHER SCENARIO IS UNFOLDING TODAY WITH THE MAKINGS FOR A
SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE FORECAST AREA. A
VIGOROUS MID/UPPER LEVEL TROUGH WILL TRACK ACROSS THE CENTRAL PLAINS
AND HEAD TOWARD NORTHWEST MISSOURI THIS AFTERNOON. MEANWHILE...AT
THE SURFACE A WARM FRONT WILL SURGE NORTHWARD THROUGH CENTRAL
MISSOURI FROM ITS CURRENT LOCATION OVER SOUTHERN MISSOURI. A DRY
LINE WILL ALSO HEAD EAST FROM EASTERN KANSAS DURING THE AFTERNOON.
STRONG DIFFLUENCE WILL DEVELOP ALOFT IN RESPONSE TO A 140KT+ UPPER
JET.

CURRENTLY A FEW RADAR ECHOES HAVE BEEN NOTED OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA...IN ASSOCIATION WITH INCREASING MID
LEVEL ISENTROPIC LIFT. HAVE INCLUDED A LOW END CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING AS THE AREA OF ISENTROPIC
LIFT SPREADS NORTHWARD.

ATTENTION THEN TURNS TO CONVECTIVE INITIATION THIS AFTERNOON. AM
ANTICIPATING AN AREA OF CONVECTION TO DEVELOP FROM THE WARM FRONT
AND SOUTH ALONG THE LEADING EDGE OF THE ADVANCING DRYLINE BEGINNING
IN THE EARLY AFTERNOON. MANY FAVORABLE SEVERE WEATHER
PARAMETERS ARE FORECAST TO BE IN PLACE SO IT SHOULDNT TAKE LONG FOR
STORMS TO BECOME SEVERE ONCE THEY DEVELOP. THERE IS A DEFINITE LARGE
HAIL AND DAMAGING WIND THREAT WITH THE ANTICIPATED SUPERCELLULAR
STORMS...AND A TORNADIC THREAT ESPECIALLY NEAR THE WARM FRONT WHERE
LOW LEVEL WINDS WILL BE MORE BACKED AND EHI VALUES REACH THE 3 TO 4
RANGE. MAIN NEGATIVE FACTOR THE STORMS MUST OVERCOME IS THE
EXCEPTIONAL SHEAR MAGNITUDE...WHICH IS PROGGED TO BE IN EXCESS OF 80
KNOTS FROM 0-6KM ACROSS NORTHERN MISSOURI. THE MOVEMENT OF THE WARM
FRONT THIS MORNING WILL WARRANT WATCHING...AS ANY SLOWER MOVEMENT
THAN PROGGED BY THE EARLIER MODEL RUNS WOULD SHIFT THE
SEVERE/TORNADIC THREAT FURTHER SOUTH THAN NORTHERN MISSOURI. STORMS
ARE THEN ANTICIPATED TO DEVELOP INTO A SQUALL LINE THAT WILL TRACK
EAST/NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS
EVENING.

THE TRAILING COLD FRONT WILL SWING ACROSS THE FORECAST AREA AFTER
MIDNIGHT AND INTO THE EARLY MORNING HOURS MONDAY. CANT RULE OUT
SOME LIGHT PRECIPITATION ON THE BACKSIDE OF THE DEPARTING
SYSTEM...MAINLY OVER NORTHER MISSOURI MONDAY.
OTHERWISE...TEMPERATURES WILL COOL SIGNIFICANTLY TONIGHT AND
ACTUALLY HEAD BACK TOWARD NORMAL FOR THE FIRST PART OF THE WORK WEEK.

STOFLET
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 12, 12:56 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST SUN MAR 12 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER EXPLOSIVE ROUND OF SEVERE WEATHER WILL COME THROUGH THIS
AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE LONG-
TRACKED TORNADOES...DAMAGING WINDS...AND LARGE HAIL INTO THE EVENING
HOURS.

THESE STORMS ARE FIRING ALONG A DRY LINE THAT IS LOCATED IN EAST
CENTRAL KANSAS. ONCE THE STORMS DEVELOP...THEY WILL QUICKLY BECOME
SUPERCELLULAR AND MOVE INTO MISSOURI. THIS IS A POTENTIALLY
DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING
THE POSSIBILITY OF DESTRUCTIVE TORNADOES...IS EXPECTED TO DEVELOP.
PERSONS ARE URGED TO BE READY TO REACT QUICKLY SHOULD A WARNING BE
ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ACROSS THE OUTLOOK AREA THROUGH THE EVENING.

27

In the hours before

Local storm report, Mar 12, 4:15 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          3 S GREEN RIDGE         38.58N 93.40W
03/12/2006                   PETTIS             MO   STORM CHASER

            BARN DAMAGED AND TREE DAMGE REPORTED.

&&

GA
Local storm report, Mar 12, 4:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          1 W NELSON              38.98N 93.07W
03/12/2006                   SALINE             MO   PUBLIC

&&

MJM
Local storm report, Mar 12, 4:20 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             SEDALIA                 38.70N 93.23W
03/12/2006  E1.75 INCHES     PETTIS             MO   LAW ENFORCEMENT

            GOLFBALLS

&&

KOCH
Local storm report, Mar 12, 4:21 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 W SEDALIA             38.70N 93.25W
03/12/2006  M1.50 INCHES     PETTIS             MO   STORM CHASER

&&

21
Local storm report, Mar 12, 4:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             OLATHE                  38.88N 94.82W
03/12/2006  E0.25 INCHES     JOHNSON            KS   PUBLIC

&&

GA
Local storm report, Mar 12, 4:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TORNADO          4 NE CALHOUN            38.51N 93.58W
03/12/2006                   HENRY              MO   TRAINED SPOTTER

0435 PM     HAIL             OLATHE                  38.88N 94.82W
03/12/2006  M0.75 INCHES     JOHNSON            KS   PUBLIC

&&

GA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:37 AM CSTSevere Thunderstorm WarningEAXClay, Jackson, Platte38 min
Mar 12, 8:41 AM CSTSevere Thunderstorm WarningEAXBuchanan, Platte34 min
Mar 12, 8:59 AM CSTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray31 min
Mar 12, 9:12 AM CSTSevere Thunderstorm WarningEAXBuchanan, Platte33 min
Mar 12, 9:20 AM CSTTornado WarningEAXRay25 min
Mar 12, 9:23 AM CSTSevere Thunderstorm WarningEAXCarroll, Ray37 min
Mar 12, 9:35 AM CSTTornado WarningEAXCarroll, Ray, Saline40 min
Mar 12, 9:41 AM CSTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry34 min
Mar 12, 9:44 AM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston31 min
Mar 12, 10:00 AM CSTTornado WarningEAXCarroll, Chariton, Saline30 min
Mar 12, 10:14 AM CSTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway31 min
Mar 12, 10:16 AM CSTSevere Thunderstorm WarningEAXChariton, Macon, Randolph44 min
Mar 12, 10:18 AM CSTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer42 min
Mar 12, 10:26 AM CSTTornado WarningEAXChariton, Randolph34 min
Mar 12, 10:30 AM CSTSevere Thunderstorm WarningEAXBuchanan, Platte30 min
Mar 12, 10:58 AM CSTTornado WarningEAXAndrew, Buchanan, Clinton, DeKalb32 min
Mar 12, 11:17 AM CSTSevere Thunderstorm WarningEAXDeKalb, Gentry28 min
Mar 12, 11:36 AM CSTSevere Thunderstorm WarningEAXDaviess, Harrison39 min
Mar 12, 2:00 PM CSTTornado WarningEAXPlatte30 min
Mar 12, 2:08 PM CSTTornado WarningEAXBates, Cass52 min
Mar 12, 2:16 PM CSTTornado WarningEAXClay, Jackson, Platte, Ray29 min
Mar 12, 2:34 PM CSTTornado WarningEAXBates41 min
Mar 12, 2:43 PM CSTTornado WarningEAXClay, Ray32 min
Mar 12, 2:46 PM CSTTornado WarningEAXBates, Cass, Henry, Johnson44 min
Mar 12, 3:01 PM CSTTornado WarningEAXBates, Henry44 min
Mar 12, 3:09 PM CSTTornado WarningEAXCaldwell, Carroll, Livingston, Ray36 min
Mar 12, 3:15 PM CSTTornado WarningEAXCooper, Johnson, Lafayette, Pettis, Saline45 min
Mar 12, 3:35 PM CSTTornado WarningEAXHenry, Johnson, Pettis40 min
Mar 12, 3:40 PM CSTSevere Thunderstorm WarningEAXLinn, Livingston35 min
Mar 12, 3:53 PM CSTTornado WarningEAXCooper, Howard, Pettis, Saline37 min
Mar 12, 4:04 PM CSTTornado Warning EmergencyEAXPettis26 min
Mar 12, 4:21 PM CSTTornado WarningEAXCooper39 min
Mar 12, 4:28 PM CSTTornado WarningEAXHoward32 min
Mar 12, 4:40 PM CSTSevere Thunderstorm WarningEAXPlatte19 min
Mar 12, 4:49 PM CSTTornado WarningEAXRandolph24 min
Mar 12, 4:56 PM CSTSevere Thunderstorm WarningEAXClay, Clinton20 min
Mar 12, 8:10 AM CSTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte35 min
Mar 12, 8:18 AM CSTTornado WarningEAXJohnson, Leavenworth27 min
Mar 12, 1:26 PM CSTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte64 min
Mar 12, 1:37 PM CSTTornado WarningEAXLinn38 min
Mar 12, 2:20 PM CSTTornado WarningEAXJohnson, Leavenworth, Wyandotte25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.